Ibuprofen overdose

OmarsMum

Well-Known Member
Moderator
Joined
Jan 4, 2010
Messages
17,040
Reaction score
0
I feel like killing DH!

I asked him clearly to give Omar 5 mls of calpol mixed with his yoghurt, but he put 5 mls of Ibuprofen instead!

It's double dose! Omar is now sleeping, he through up a bit before bedtime, but I didnt see any med in his sick.

What should I do?
 
5ml? I give Zach 5ml of nurofen all the time? Or has he had it earlier in the day?
 
No, he didnt have any med during the day. We were told 2.5-3 mls for Ibuprofen & 5 mls for Calpol :shrug:
 
I've given Evie the odd 5ml dose of Ibuprofen thinking it was Calpol (:blush:) and she was none the worse for it :hugs:

Just checked the dosage instructions for Calprofen (ibuprofen) and it says 1-2 year old should have 2.5 ml and 3 year olds and up, 5 ml... there seems to be no dosage for in between.. ie, for 2-3 year olds! :shrug:
 
I thought when I read the boxes earlier that 5ml was standard dose for Ibuprofen ...

I just checked and yes, my box of supermarket own brand variety (!) says 2y & over is a 5ml dose.
 
It won't be a problem hun. I'd be more worried about a paracetamol overdose. Plus it's only a very slight overdose. :hugs:
 
How strong is it? Over here, we have 100mg ibuprofen/5mls suspension. They can have 5mls every 8 hours (no more than 3 doses in 24 hours) from 1 year. If the strength is the same, then I wouldn't worry too much. One dose of 5mls is extremely unlikely to do him any harm at all.

The paracetomol (calpol) dosages just changed last year in the UK, it's now 7.5mls up to 4 times in a 24 hour period, for ages 2-4 years. The suspension strength is 120mg/5mls.
 
Thanks ladies. :hugs:

Online it says 20 mls/kgs. According to Omar's weight, he should have 2.8 mls per dose.

He doesnt even have a fever, he's only teething & restless.
 
The paracetomol (calpol) dosages just changed last year in the UK, it's now 7.5mls up to 4 times in a 24 hour period, for ages 2-4 years. The suspension strength is 120mg/5mls.

Thanks, I didn't know this. My current bottle of supermarket-own-brand Calpol (!) was bought before the November '11 revision. That means I can give Andrew slightly more if necessary, though I still err on the side of caution because of his small size.
 
I checked medicines.org.uk and for Ibuprofen overdose it stated this:
In children ingestion of more than 400 mg/kg may cause symptoms. In adults the dose response effect is less clear cut. The half-life in overdose is 1.5-3 hours.
Symptoms
Most patients who have ingested clinically important amounts of NSAIDs will develop no more than nausea, vomiting, epigastric pain, or more rarely diarrhoea. Tinnitus, headache and gastrointestinal bleeding are also possible. In more serious poisoning, toxicity is seen in the central nervous system, manifesting as drowsiness, occasionally excitation and disorientation or coma. Occasionally patients develop convulsions. In serious poisoning metabolic acidosis may occur and the prothrombin time/ INR may be prolonged, probably due to interference with the actions of circulating clotting factors. Acute renal failure and liver damage may occur. Exacerbation of asthma is possible in asthmatics.
Management
Management should be symptomatic and supportive and include the maintenance of a clear airway and monitoring of cardiac and vital signs until stable. Consider oral administration of activated charcoal if the patient presents within 1 hour of ingestion of a potentially toxic amount. If frequent or prolonged, convulsions should be treated with intravenous diazepam or lorazepam. Give bronchodilators for asthma.

just for peace of mind for you hun :hugs:
 
How strong is it? Over here, we have 100mg ibuprofen/5mls suspension. They can have 5mls every 8 hours (no more than 3 doses in 24 hours) from 1 year. If the strength is the same, then I wouldn't worry too much. One dose of 5mls is extremely unlikely to do him any harm at all.

The paracetomol (calpol) dosages just changed last year in the UK, it's now 7.5mls up to 4 times in a 24 hour period, for ages 2-4 years. The suspension strength is 120mg/5mls.

It's 100 mg/ 5 mls.

Thanks hun :hugs:

I was really worried, as his dr always told us no more than 3 mls every 8 hours.
 
I checked medicines.org.uk and for Ibuprofen overdose it stated this:
In children ingestion of more than 400 mg/kg may cause symptoms. In adults the dose response effect is less clear cut. The half-life in overdose is 1.5-3 hours.
Symptoms
Most patients who have ingested clinically important amounts of NSAIDs will develop no more than nausea, vomiting, epigastric pain, or more rarely diarrhoea. Tinnitus, headache and gastrointestinal bleeding are also possible. In more serious poisoning, toxicity is seen in the central nervous system, manifesting as drowsiness, occasionally excitation and disorientation or coma. Occasionally patients develop convulsions. In serious poisoning metabolic acidosis may occur and the prothrombin time/ INR may be prolonged, probably due to interference with the actions of circulating clotting factors. Acute renal failure and liver damage may occur. Exacerbation of asthma is possible in asthmatics.
Management
Management should be symptomatic and supportive and include the maintenance of a clear airway and monitoring of cardiac and vital signs until stable. Consider oral administration of activated charcoal if the patient presents within 1 hour of ingestion of a potentially toxic amount. If frequent or prolonged, convulsions should be treated with intravenous diazepam or lorazepam. Give bronchodilators for asthma.

just for peace of mind for you hun :hugs:

Thanks hun :hugs:

My cousin had 3 doses of antihestamin (sp?) last month & he needed hospitalization :(

This is why I keep worrying about meds overdose xx
 
My nephew drank half a bottle of calpol at mine the other day! Dont think my sister will be sending him again anytime soon :rofl:
 
My nephew drank half a bottle of calpol at mine the other day! Dont think my sister will be sending him again anytime soon :rofl:

Bless him. I was told that Calpol overdose is the worst because of it's texture
 
Ugh i dont know how he even drank it or got the top off for that matter. I cant even get the top off half the time!

NHS direct said he would be fine, and he was. I think there something like half a paracetamol in a whole bottle.
 
Different brands of ibuprofen are different strengths so allow different dosages.

Nurofen is 5mls 3 times a day, Tesco Ibuprofen is 2.5mls 3 times a day.
 
The dosages have only recently gone done, before about 2 months ago the dosages where double what they are now on instructions so I realy wouldnt worry too much, over doses are generaly 3 times the amount and up.
 
I must confess I gave 5mls quite a few times (thought that is what I had read on the bottle but was confusing it with Calpol). :blush:
 

Users who are viewing this thread

Members online

No members online now.

Forum statistics

Threads
1,650,411
Messages
27,149,803
Members
255,833
Latest member
victoria212
Back
Top
monitoring_string = "c48fb0faa520c8dfff8c4deab485d3d2"